Nebraska, 2005

Damaging Wind in Nebraska, July 2, 2005

July 2, 2005 · NWS LBF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 12:40 PM MST, 7 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 12:40 PM MST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT SAT JUL 2 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH TUESDAY)...MAIN CHALLENGES IN THE NEXT 84
HOURS ARE PRECIP CHANCES...WITH ZONAL FLOW ACROSS THE CENTRAL CONUS
AND A FAIRLY ACTIVE NRN STREAM ACROSS THE NRN PLAINS. GLANCE AT THE
WV IMAGERY MIDDAY INDICATING SEVERAL WAVES EMBEDDED IN THE MEAN
FLOW ACROSS NRN WY...SRN MT. THESE FEATURES ARE ALL AHEAD OF A MAJOR
WAVE ENTERING WRN MT ATTM. AT THE SFC...19Z ANALYSIS INDICATING A
SFC TROF EXTENDING FROM PHILIP SD...TO WEST OF VTN...TO IMPERIAL.
GLANCING AT DEW POINTS...AND WINDS...DRYLINE EXTENDS FROM JUST WEST
OF VTN TO JUST EAST OF LBF. BEST DYNAMIC FORCING APPEARS TO BE OVER
THE DAKOTAS WHERE THE BULK OF THE SEVERE THREAT SHOULD BE.
HOWEVER...ISOLATED CONVECTION COULD FIRE IN THE VICINITY OF THE
DRYLINE. NAM THIS MORNING INDICATING ML CAPES AT OR NEAR 5K BY 00Z
THIS EVENING EAST OF THE DRY LINE...WITH THE CAP FAIRLY WEAK BY THIS
TIME. AM THINKING THE CAPE IS A LITTLE ON THE HIGH SIDE IN THE MODEL
AS WAS FORECASTING 70 DEW POINTS OVER BBW (ACTUAL DEW POINT WAS 61).
SHEAR STRONG THOUGH AND IF ANY STORM FIRES...IT SHOULD BECOME
SUPERCELLULAR FAIRLY QUICKLY. MAIN EXPECTED THREAT FROM ANY ISOLATED
STORMS WHICH MAY FIRE...WOULD BE FROM LARGE HAIL. AM EXPECTING
CONVECTIVE THREAT TO DIMINISH QUICKLY AFTER SUNSET...WITH THE ONLY
OVERNIGHT CHANCE IN THE NERN ZONES...IN THE VICINITY OF THE LOW
LEVEL JET. AFTER TONIGHT...THE SURFACE TROF AND ASSOCIATED SURFACE
LOW...WILL SHOOT INTO NRN IA AND SRN MN ON SUNDAY. THIS WILL DROP
THE SURFACE BOUNDARY INTO ERN AND SRN NEBR...SHIFTING THE CONVECTIVE
FOCUS SOUTH AS WELL. WILL CONTINUE LOW POP MENTION ON SUNDAY...FOR
ANY ISOLATED ACTIVITY BEHIND THE FRONT. THIS SETUP WAS SIMILAR TO
WHAT WE HAD PAST TUESDAY. THE FRONT WAS DRAPED OVER EASTERN
NEBRASKA...HOWEVER ENOUGH RESIDUAL MOISTURE AND COOL TEMPS
ALOFT...ALLOWED SOME ISOLATED SHRAS AND TSRAS TO DEVELOP. NEXT MAJOR
CHANCES FOR PRECIP ARIVE ON MONDAY NIGHT/TUESDAY...AS HIGH PRESSURE BUILDS
INTO THE MISSOURI VALLEY...ALLOWING ABUNDANT RETURN SERLY FLOW...AND
THETA E RIDGING TO BUILD INTO THE HIGH PLAINS.

LONG TERM (WEDNESDAY THROUGH SATURDAY)...MAIN DILEMMA IN THE OUT
PERIODS IS THE ENDING OF PRECIP ACROSS THE NERN ZONES ON WEDNESDAY
AND LOW POPS ACROSS THE SWRN ZONES FOR WEDS NIGHT AND THURSDAY. LONG
RANGE MODELS THIS AM BEGIN A PATTERN SHIFT TOWARD THE LATTER HALF OF
NEXT WEEK. PROGRESSIVE WRLY FLOW...WILL BEGIN TO TRANSITION TO
RIDGING ACROSS THE CENTRAL AND SRN ROCKIES BY THURSDAY AND FRIDAY.
ROBUST LOW LEVEL MOISTURE...WILL EXTEND UP TO THE FRONT RANGE OF
COLORADO BY THURSDAY...SO AM EXPECTING SOME LATE AFTERNOON TSRAS
ACROSS ERN COLORADO...ESPECIALLY ON THURSDAY...BEFORE THE UPPR HIGH
BUILD IN ON FRIDAY. GIVEN THE EXPECTED TRAJECTORY OF H5 FLOW ON
THURSDAY...SOME OF THIS CONVECTION MAY IMPACT THE FAR SWRN ZONES
THROUGH SUNSET. AS FOR TEMPS...TRENDED TEMPS UP 1-2 DEGREES A DAY
FROM THURSDAY ON...TOPPING OUT IN THE LWR TO MID 90S FOR SATURDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Jul 2, 1:20 PM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SAT JUL 2 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-031045-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
320 PM CDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A DRYLINE...OR BOUNDARY SEPARATING DRY AND HOT AIR FROM WARM HUMID
AIR...HAS DEVELOPED ACROSS WESTERN NEBRASKA THIS AFTERNOON. AHEAD OF
THIS FEATURE...SOUTHERLY WINDS CONTINUE TO BRING A GOOD SUPPLY OF
MOISTURE WHICH WILL SERVE TO DESTABILIZE THE ATMOSPHERE. THIS
EVENING...THE DRYLINE IS EXPECTED TO EXTEND FROM NEAR MERRIMAN
SOUTHEAST TO NEAR BROKEN BOW. IN ADDITION...A WEAK LOW PRESSURE
SYSTEM ALOFT WILL MOVE ACROSS THE STATE AND IS EXPECTED TO CONTRIBUTE
TO THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE DRYLINE THIS
EVENING AND OVERNIGHT. HOWEVER...WARM TEMPERATURES IN THE MIDDLE
LEVELS OF THE ATMOSPHERE WILL INHIBIT WIDESPREAD THUNDERSTORM
ACTIVITY. ANY STORMS THAT DO FORM HOWEVER WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

SOME OF THE STORMS THAT DEVELOP INITIALLY WILL HAVE LITTLE RAINFALL
ASSOCIATED WITH THEM. THIS COULD LEAD TO AN INCREASED DANGER FOR
WILDFIRE ACTIVITY SHOULD GUSTY WINDS ACCOMPANY THE THUNDERSTORMS. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS EXPECTED TO BE NORTH AND EAST
HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH THE STATE FROM NORTH TO SOUTH EARLY
SUNDAY MORNING...BRINGING IN SOMEWHAT DRIER AND COOLER AIR. THIS WILL
INHIBIT WIDESPREAD THUNDERSTORM DEVELOPMENT THROUGH THE DAY AND
EVENING SUNDAY. THE FRONT WILL BEGIN TO RETURN NORTHWARD ON MONDAY
HOWEVER...ALLOWING BETTER MOISTURE TO RETURN TO THE AREA. A
PROGRESSIVE FLOW OF LOW PRESSURE SYSTEMS ALOFT WILL COMBINE WITH THE
FRONT AND ADDITIONAL MOISTURE TO INCREASE THUNDERSTORM CHANCES AGAIN
FOR INDEPENDENCE DAY AND NIGHT. A FEW OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY WEST OF A
LINE FROM MULLEN TO HAYES CENTER.

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY AND
THURSDAY AS WELL. BEYOND THIS...A RIDGE OF HIGH PRESSURE IS EXPECTED
TO BUILD INTO THE WESTERN HIGH PLAINS LATE IN THE WEEK LEADING TO A
DRIER WEATHER PATTERN TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN PORTIONS OF NORTHWEST AND NORTH
CENTRAL NEBRASKA THIS EVENING.

JWS/MASEK

The radar

The North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keith

When
July 2, 8:15 PM MST to 8:25 PM MST
Where
Keith County, Lake Mc Conaghy
Measured
65 kt (75 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.250, -101.800

Thunderstorm outflow winds of approximately 75 mph overturned 5 campers, capsized 2 boats, broke numerous large tree limbs, and caused severe damage to 2 sailboats. There were 3 people injured by the winds. One person was injured when a tree limb fell and cut a woman's leg. Another female was injured when a tree limb fell on her head causing head injuries and a broken collar bone. Finally, a male was injured when a sailboat tipped over on shore and the mast hit the man's head.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453012.